Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 23, 2021Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 23, 2021, 11:50 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2021, 11:50 PM CDT (04:50 UTC)
Expired
Jul 24, 2021, 12:45 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 11:55 PM CDTTSTM WND DMGWyndmere, NDTREE SNAPPED IN HALF.
Jul 23, 11:55 PM CDTTSTM WND DMGWyndmere, NDTREES SNAPPED. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
Jul 24, 12:50 AM CDTTSTM WND GST 572 W Tenney, MNPEAK WIND MEASURED AT A MNDOT RWIS STATION.
Jul 24, 12:50 AM CDTTSTM WND GST 57Tenney, MNMEASURED AT MN RWIS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3002 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS83 KFGF 240450
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1150 PM CDT Fri Jul 23 2021
 
MNZ029-NDZ052-053-240545-
Wilkin MN-Sargent ND-Richland ND-
1150 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 1245 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wyndmere, or 24 miles west of Wahpeton, moving east at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Lidgerwood, Wyndmere, Fairmount
and Mooreton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 500 AM CDT for west central Minnesota.

LAT...LON 4594 9730 4638 9726 4641 9633 4602 9636
      4602 9657 4594 9656
TIME...MOT...LOC 0450Z 273DEG 51KT 4621 9712 

$$

Riddle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 23, 10:07 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 23, 10:07 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1007 PM CDT Fri Jul 23 2021

.UPDATE...
Issued at 1005 PM CDT Fri Jul 23 2021

Cluster of thunderstorms along the ND/SD border near Eureka/Ashley
moving east...some earlier wind reports of 55-68 mph in the
Linton/Wishek area. Seems a bit less now. Hail threat seems
greatly diminished though attm. But will watch these as they move
east. In general with 500 mb wave moving thru general support for
some shower and t-storms eastward thru far SE ND and eventually WC
MN overnight. border thru 06z.

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 320 PM CDT Fri Jul 23 2021

Short term weather impacts include potential for scattered severe
thunderstorms this afternoon and evening, with near critical fire
weather conditions possible Saturday.

Surface trough axis has acted as a focus for early thunderstorm
development this afternoon, with high Td values in the 70s
along/east of this supporting ML CAPE 1500-2000 J/KG and heat index
values near 100F. Weak forcing associated with subtle waves within
mid level westerly flow and PWATs 1-1.5" are supporting isolated to
widely scattered activity this afternoon. Main period of forcing is
still this afternoon with the main frontal passage, but at that
point there is potential that Td values will be decreasing along
with instability lowering potential severe threat between the trough
axis and frontal zone as this transitions east. Latest trends in
HRRR has picked up on this showing weakening trends in
coverage/intensity by 00-01Z. Due to at least elevated instability
and better forcing though I wouldn't want to rule out original CAM
solutions supporting clusters forming during the evening hours.
Effective shear 30-40kt and straight hodographs clouds support
supercells/splitting, but due to weak low level shear/higher bases
tornado threat is limited (though can't be ruled out). Primary
threats in this environment will tend to be damaging winds to 75
mph/hail to 1.75". PWATS 1-1.5" and slower storm motions along
surface boundaries does raise the possibility for localized heavy
rain/excessive rain threat.

Rest of tonight-Saturday: After the cold front passes there will be
a slight drop in temps aloft but a much greater change in Tds and
drier/stable air aloft. While westerly BL flow keeps above average
temps in place it will tend help scour out any smoke and HRRR smoke
model keeps smoke out of our area (possibly the most clear
conditions we've had in weeks at the surface and aloft). Sunny skies
and westerly BL flow will support efficient mixing and potential for
temps in the lower 90s, RH values in the 20-30 percent range, and
gusty winds 20 to 35 mph (highest mixing potential in northeast ND).
This raises the possibility for near critical fire weather
conditions across the region. The best chance for critical fire
weather conditions will be dependent on rain this evening and winds
within or west of the RRV.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Jul 23 2021

Summary...

Upper level ridge in the south west and southern United States
continues to take hold bringing hot conditions. Troughs move up and
over the ridge through the early and middle part of the week
increasing the chances for showers and storms. Near the end of the
week ensembles hint at the ridge moving eastward pushing the track
of the troughs further north bringing drier and warmer air into the
region.

The week ahead...

Conditions look to be dry throughout Sunday, with temperatures in the
upper 80s to lower 90s. RH values remain fairly low in the 30s, with
winds on the lighter side. Warm and dry conditions provide elevated
fire concerns for the afternoon, but not as elevated as Saturdays
impact since winds will be on the higher side. As we head into the
early part of next week another trough makes its way up and over the
ridge out in the south west. The frontal boundary associated with
the trough encounters CAPE values in the 1500-2000 j/kg range.
Moisture flow turns more southerly allowing for a stream of higher
dew points into the 60s toward our area. Taking a look at ensemble
soundings shear has been decent in both directional and speed
components through multiple runs. Effective shear in the low and mid
levels are around 25-35kts.

Lapse rates look decent, but very between different ensembles
bringing low confidence in that category. The exact timing of the
system is different between runs, with some bringing the trough
through early eliminating the daytime heating ingredient which is a
key component in initiating storms. Precipitation amounts of
exceeding 0.1 inches continue to lie between 40-60% for western MN
and eastern ND. Continued chances for precipitation and storms are
possible mid week before the ridge begins to push further east
increasing heights and tracking troughs further north. This would
bring drier conditions and a continuation of the heat. Temperatures
through the long term remain consistent with highs in the upper 80s
to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 718 PM CDT Fri Jul 23 2021

VFR expected thru the pd as skies clear overnight/Sat AM and winds
turn more west to northwest all areas. Sct tstorms remain psbl but
most likely not impact any TAF sites after 02z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...Spender
AVIATION...Riddle
Hazardous weather outlook, Jul 23, 4:00 AM CDT, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
400 AM CDT Fri Jul 23 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
400 AM CDT Fri Jul 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few non-severe showers and thunderstorms will move along the
Canadian border and south of the I-94 corridor this morning,
bringing a few lightning strikes and brief downpours. More intense
thunderstorms will develop later this afternoon and continue into
the evening. Scattered severe thunderstorms can be expected, with
hail up to 1.5 inches and wind gusts to 75 mph the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A front moving through will bring slightly cooler and much drier
air to the region on Saturday. With northwest winds in the 15 to
25 mph range, elevated fire weather conditions will be possible
Saturday afternoon.

There are additional chances for thunderstorms Monday and into
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 23, 7:01 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             3 SE WILTON             47.48N 94.94W
07/23/2021  E1.00 INCH       BELTRAMI           MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jul 23, 10:37 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1037 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BEMIDJI                 47.48N 94.88W
07/23/2021                   BELTRAMI           MN   PUBLIC

            TREES DOWN AT BEMIDJI HIGH SCHOOL. TIME IS
            ESTIMATED.

&&
Special weather statement, Jul 23, 11:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1150 PM CDT Fri Jul 23 2021

MNZ029-NDZ052-053-240545-
Wilkin MN-Sargent ND-Richland ND-
1150 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 1245 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wyndmere, or 24 miles west of Wahpeton, moving east at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Lidgerwood, Wyndmere, Fairmount
and Mooreton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 500 AM CDT for west central Minnesota.

LAT...LON 4594 9730 4638 9726 4641 9633 4602 9636
      4602 9657 4594 9656
TIME...MOT...LOC 0450Z 273DEG 51KT 4621 9712

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:41 AM CDTSevere Thunderstorm WarningFGFRichland49 min
Jul 24, 12:58 AM CDTSevere Thunderstorm WarningFGFGrant47 min
Jul 24, 1:05 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail40 min
Jul 24, 1:34 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail41 min
Jul 24, 1:51 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena39 min
Jul 24, 2:32 AM CDTSpecial Weather StatementFGFHubbard58 min

Nearby

Special Weather Statements in North Dakota, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.